How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 2776
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

74 year old woman that is marginal good health. Ihave leg

Customer Question

I'm A 74 year old woman that is marginal good health. Ihave leg cramps every morning. My family Dr doesn't seem to have the answer. I am well hydrated. Ihad a stroke in 2013. Itake these medicines=Levothyroxine-100mg,atorastatin 10 mg clopidgrel-75mg, breo-50 inhaler, Ialso take over thecounter Caltrate w/d,aspirin -81, and coq 10 400-Im 5'8'' and weight 165 lbs
JA: What medications do you take daily? Are you allergic to any medications?
Customer: not that I know of
JA: Anything else in your medical history you think the doctor should know?
Customer: No-he has all my records
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 month ago.


Im sorry to hear about your symptoms. Can i ask how long have you been having these cramps? Also are the cramps only in the legs or do they occur in any other part of the body? Any twitching of muscles? Do they occur at any other time of the day? Have you had any blood tests done specifically for the cramps?

Expert:  Dr. Muneeb Ali replied 1 month ago.

Since you seem to be offline, ill leave a response here which we can discuss later on.

Well if hydration has been ruled out as a cause then we can consider electrolyte imbalance as cause for your symptoms. It is possible that you have an electrolyte imbalance which worsens throughout the day and causes the cramps early in the morning in combination with the slight decrease in water level which is common in the mornings. A complete electrolyte profile would be helpful here including potassium, calcium, magnesium. If this is the case then electrolyte replacement would be beneficial here.

Now if this is ruled out as a cause then we can consider neurological problems as a cause for the symptoms. It is possible that after you lie down at night that causes a change in the position of the spine which in turn leads to compression of the nerves in the back. This could cause leg cramps in the morning when you wake up. In some casses it can be accompanied by numbness, tingling or shooting pains in the legs as well but this is not always the case. A MRI of the lower back would be helpful here as well as a nerve conduction study.

Another cause for these symptoms could be associated with the arteries of the legs. It is possible that you may have compromised blood flow in the lower limbs which can cause cramps and pain in the region. A doppler ultrasound of the lower limbs would be helpful in diagnosing the problem (peripheral arterial disease).

Another cause can be peripheral neuropathy in which the nerves of the lower limbs are damaged which again would be picked up with the help of a simple nerve conduction study. Neuropathy has been known to be associated with thyroid diseases as well. And talking about thyroid issues, those too can cause leg cramps of this sort. A repeat thyroid profile would be helpful in determining if this can be the cause.

Lastly drugs can cause this problem as well, in your case atorvastatin is known to cause this sort of problem quite commonly and it would be wise to get tests like CPK, LDH done which would show if the drug is affecting your muscles. infact atorvastatin causes the cramps early in the morning inmost cases, one option would be to change it to a drug which is safer in comparison like rosuvastatin.

I would suggest that you discuss these possibilities with your doctor and im sure one of these would be the cause for your cramps. Also this discussion is open for any clarifications or additional information you might like to add.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,